Nebraska, 2019

Hail in Nebraska, June 2, 2019

June 2, 2019 · NWS LBF · 2 events in 1 county or zone

Thunderstorms developed during the late afternoon hours of June 2nd over the higher terrain of northeastern Wyoming and the Black Hills in the vicinity of a stationary front. Weak mid level winds carried the activity east, and led to severe storms over far northern Nebraska during the early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed during the late afternoon hours of June 2nd over the higher terrain of northeastern Wyoming and the Black Hills in the vicinity of a stationary front. Weak mid level winds carried the activity east, and led to severe storms over far northern Nebraska during the early evening hours. Hail up to an inch in diameter was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 2, 5:56 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 2, 5:56 PM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
656 PM CDT Sun Jun 2 2019

.SHORT TERM...(This evening through Monday night)
Issued at 255 PM CDT Sun Jun 2 2019

Latest satellite imagery shows ample sunshine and largely clear
skies overhead. Elsewhere, day cloud phase RGB imagery and
regional radar display shows storms developing along/near the
Front Range and the Laramie mountains. Current thinking is
activity will be confined to the adjacent foothills to the CO
Plains and western NEB Panhandle through late afternoon.
Thereafter storms will move off the higher terrain into the
eastern Panhandle and far western NE early evening. Overall, hi-
res guidance, deterministic and HREF, are in good agreement with
evolution and depiction overnight. Best instability oriented along
an axis that extends from eastern CO into eastern WY and the
western NEB Panhandle. With respect to convective mode, multicells
are anticipated given effective shear of 20-30 kts tonight.
Storms are expected to move off the higher terrain and across
western NEB early tonight with a line/cluster or two thereafter
moving eastward across north central during the small hours. There
will be a threat early on for isolated strong to severe storms,
especially near the instability axis, for hail and strong gusts
with the overall risk leaning to strong winds more so later on in
the mid-late evening. Storms/showers are expected to then exit
early morning Monday.

Somewhat similar situation tomorrow with the upper trough in a
similar position, albeit with better moisture transport wherein
surface dew points peaking in the lower 60s in the afternoon.
Better instability in place tomorrow as surface lee- side trough
sharpens during the day along/near the Front Range. Some organized
storms possible With effective shear of 25-35 kts though some
uncertainty regarding initiation and placement given weak forcing.
Current thinking is best storm chances will be late in the
afternoon and evening with isolated-scattered coverage.

.LONG TERM...(Tuesday through Sunday)
Issued at 255 PM CDT Sun Jun 2 2019

Early Tuesday the large scale pattern will be characterized by a
upper-level trough over the western CONUS with a weak closed low
near western AZ. Elsewhere, weak zonal flow will be overhead and
high pressure will extend into the Southern and Central Plains
from the Gulf. The upper trough will be filling in and weakening
somewhat the next 24 hrs evolving east into the Southern Rockies
through Tuesday night. Meantime, low pressure will extend over the
Northern and Central Plains with a surface low in southern
Manitoba early Tuesday. A surface trough is forecast to near
bisect the local forecast area at that time with a cold front
lying from north central ND to western ND into central MT. Modest
progress will be made with these two aforementioned features
through Tuesday with the cold front moving south to the ND/SD
border. An embedded shortwave trough is expected to move atop the
upper level ridge into the Central High Plains late Tuesday/early
Tuesday night. While this is anticipated to help support the
development of isolated-scattered activity, instability and flow
aloft appears as limiting factors. Modest ML instability peaking
late Tuesday in an area of generally so-so flow (effective shear
20-30 kts at best) combined with weak forcing may be conducive for
organized multicells. The greatest chances are Tuesday evening,
however, the risk for severe storms appears low.

Storm chances return Wednesday afternoon and early Wednesday night.
The cold front will continue to move southward while weakening to
be near the NEB/SD border by early Wednesday. Meanwhile, surface
high pressure will move into the Upper Mississippi Valley
Wednesday. Aloft, the aforementioned upper trough will be in the
process of moving east. Thereafter the upper trough will move into
the Southern High Plains by Wednesday night. Current thinking is
marginally unstable conditions and weak flow aloft will limit
potential for strong-severe storms with pulse/scant-weak
organization expected with anything that develops.

Thursday and beyond, the aforementioned upper trough in the
central CONUS will move to the Middle Mississippi Valley
Friday/Friday night. Meanwhile, another upper trough will be
moving into the northwest CONUS Thursday night then then to the
Northern High Plains by Saturday. This setup will promote low-end
chances for showers and storms Thursday into the weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 644 PM CDT Sun Jun 2 2019

Scattered thunderstorms are expected overnight across western and
north central Nebraska. A few could be severe. Otherwise expect
low ceilings to develop across portion of central and southwest
Nebraska early Monday morning around sunrise. These ceilings will
linger until around noontime Monday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ET
LONG TERM...ET
AVIATION...Taylor
Hazardous weather outlook, Jun 2, 4:21 PM CST, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
521 PM CDT Sun Jun 2 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-032230-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
521 PM CDT Sun Jun 2 2019 /421 PM MDT Sun Jun 2 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Severe thunderstorms are possible this evening across western and
portions of north central Nebraska. The threat area is generally
along and west of Highway 83, or along and west of a line from
Valentine to McCook. Large hail and damaging winds are the main
severe weather threats.

Minor flooding continues along the Elkhorn River near Atkinson
and the North Platte River upstream of Lake McConaughy. Refer to
the latest flood products for details.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

There is a chance for scattered thunderstorms again Monday
afternoon. Some of these storms may be severe with large hail and
damaging winds possible. The area with the greatest threat for
severe weather is across the southern Panhandle into far
southwest Nebraska.

Periodic rain and thunderstorm chances will exist for Tuesday
through Saturday. The threat for severe weather is uncertain
during this time. Continue to monitor later forecasts for more
information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening for areas along
and west of Highway 83.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Taylor

In the hours before

Special weather statement, Jun 2, 6:05 PM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service North Platte NE
605 PM MDT Sun Jun 2 2019

NEZ004-030045-
Sheridan NE-
605 PM MDT Sun Jun 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHERIDAN COUNTY UNTIL 645
PM MDT...

At 604 PM MDT, Doppler radar was tracking a strong thunderstorm near
Rushville, moving east at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rushville, Lone Butte, Highway 27 crossing the Niobrara River,
Highway 250 crossing the Niobrara River and Intersection of Highway
27 and Mills Road.

This includes the following highways...
 Highway 20 between mile markers 92 and 95.
 Highway 250 between mile markers 31 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4270 10214 4243 10236 4253 10257 4268 10261
      4275 10233
TIME...MOT...LOC 0004Z 287DEG 10KT 4262 10249

Taylor
Special weather statement, Jun 2, 6:39 PM CST, 48 minutes before
Special Weather Statement
National Weather Service North Platte NE
639 PM MDT Sun Jun 2 2019

NEZ004-094-030130-
Sheridan NE-Western Cherry NE-
639 PM MDT Sun Jun 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CHERRY AND EAST
CENTRAL SHERIDAN COUNTIES UNTIL 730 PM MDT...

At 639 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Gordon, moving east at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Intersection of Highway 61 and Shadbolt Road, Highway 61 crossing the
Snake River, Rock Hill and Morgan Lake.

This includes Highway 61 between mile markers 200 and 211.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of and north central Nebraska.

LAT...LON 4272 10151 4241 10192 4265 10215 4273 10212
      4276 10204
TIME...MOT...LOC 0039Z 287DEG 16KT 4266 10200

Taylor
Special weather statement, Jun 2, 6:45 PM CST, 42 minutes before
Special Weather Statement
National Weather Service North Platte NE
745 PM CDT Sun Jun 2 2019

NEZ005-094-030130-
Eastern Cherry NE-Western Cherry NE-
745 PM CDT Sun Jun 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHERRY COUNTY UNTIL
830 PM CDT/730 PM MDT/...

At 745 PM CDT/645 PM MDT/, Doppler radar was tracking a strong
thunderstorm 7 miles north of Cody, or 26 miles east of Martin,
moving southeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cody, Kilgore, Nenzel and Crookston.

This includes the following highways...
 Highway 20 between mile markers 152 and 193.
 Highway 83 between mile markers 215 and 222.
 Highway 12 between mile markers 5 and 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT/1100
PM MDT/ for north central Nebraska.

LAT...LON 4293 10041 4273 10117 4299 10146 4300 10057
TIME...MOT...LOC 0045Z 336DEG 18KT 4304 10124

Taylor
Special weather statement, Jun 2, 6:50 PM CST, 37 minutes before
Special Weather Statement
National Weather Service North Platte NE
650 PM MDT Sun Jun 2 2019

NEZ004-094-030130-
Sheridan NE-Western Cherry NE-
650 PM MDT Sun Jun 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHERRY AND CENTRAL
SHERIDAN COUNTIES UNTIL 730 PM MDT...

At 650 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Rushville, moving southeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Smith Lake State Wildlife Management Area, Highway 250 crossing the
Niobrara River and Billys Lake.

This includes Highway 250 between mile markers 21 and 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of and north central Nebraska.

LAT...LON 4263 10257 4269 10235 4243 10205 4232 10246
TIME...MOT...LOC 0050Z 328DEG 11KT 4258 10240

Taylor

The radar

The North Platte radar (KLNX), 122 km away, was scanning. The volume nearest the first event began at 01:25 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Cherry

When
June 2, 7:27 PM CST
Where
Cherry County, 0.69 mi N of Cody
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.940, -101.250

Hail, Cherry

When
June 2, 7:59 PM CST
Where
Cherry County, 3.6 mi SSE of Nenzel
Measured
1 in hail
Reported by
Public
Coordinates
42.880, -101.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 833464, 833465.